Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 342, NWS Morristown, TN

July 21, 2006Anderson County, Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2006, 4:22 PM EDT for Anderson County, Morgan County, Tennessee. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2006, 4:22 PM EDT (20:22 UTC)
Expired
Jul 21, 2006, 5:15 PM EDT
In force
53 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Anderson County, TN, Morgan County, TN

The radar

The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:08 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 21, 3:08 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT FRI JUL 21 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...TEMPERATURES HAVE
BEEN LOWER THIS AFTERNOON THANKS TO DEBRIS CLOUDINESS AND LIGHT
SHOWERS WHICH MOVED INTO THE AREA FROM THE NW. PREFRONTAL TSTM
DEVELOPMENT UNDERWAY IN MIDDLE KY WILL ADVANCE INTO NW PART OF MRX
CWA EARLY THIS EVENING. SOUTHERN PARTS OF THE CWA ARE SUFFICIENTLY
UNSTABLE FOR SCATTERED PULSE TYPE TSTM DEVELOPMENT. THINGS WILL
SETTLE DOWN SHORTLY AFTER DARK. WEAK LOW PRESSURE AND FRONTAL
BOUNDARY SAG SE TO JUST N AND W OF OF MRX CWA. MCS UNDERWAY NEAR
W KY WILL NEED TO BE MONITORED OVERNIGHT BUT APPEARS IT WILL BE IN
THE DECAYING STAGE AS IT MOVES TOWARD NE/TN/SW VA OVERNIGHT. HIGH
PCPN CHANCE REMAIN IN PLACE FOR SAT. AS FRONT MOVES SE INTO CWA
...CLOUDINESS WILL KEEP HEATING AND INSTABILITY AT BAY. 700-500MB
DRY SLOT SLIDES ACROSS LOWERING PWS AND LIKELY TRIMMING DOWN EXPECTED
RAINFALL AMOUNTS. FRONT MOVES THROUGH SATURDAY NIGHT. ISOLATED
MAINLY AFTN/EVE PSBL ON SUN. NEAR NORMAL TEMPS FOR SUNDAY WITH
SLIGHTLY BELOW NORMAL TEMPS EXPECTED SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH FRIDAY)...EXTENDED PERIOD BEGINS WITH A
QUESTION ABOUT MONDAY.  PREVIOUS MODEL RUNS INDICATED DRY ON MONDAY
WITH CURRENT RUN SHOWING A WAVE FORMING ON THE FRONT AND IT MOVING
NORTHWARD BACK INTO THE FORECAST AREA.  WILL HEDGE IN THAT DIRECTION
MAINLY IN THE NORTHEAST TENNESSEE SOUTHWEST VIRGINIA REGION OF THE
FORECAST AREA AS IT MOST LIKELY TO EXPERIENCE PRECIPITATION.
THINKING SLIGHT CHANCE POPS THERE.

BEYOND MONDAY ATMOSPHERE RE-HEATS AND MOISTENS WITH INCREASING
CHANCE OF RAIN THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  73  87  68  86 /  40  60  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  85  67  85 /  60  70  40  20
OAK RIDGE, TN  72  84  66  84 /  60  70  40  20
TRI CITIES AIRPORT, TN  68  83  64  82 /  60  70  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/HW
Hazardous weather outlook, Jul 21, 5:05 AM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT FRI JUL 21 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
505 AM EDT (405 AM CDT) FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL DROP SLOWLY SOUTH FROM THE OHIO VALLEY...
AND EXTEND EAST TO WEST ACROSS SOUTHERN PARTS OF KENTUCKY BY EARLY
TONIGHT.  DAYTIME HEATING AND THIS APPROACHING FRONT WILL BRING AN
INCREASE IN SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS
SOUTHWESTERN VIRGINIA AND NORTHERN PARTS OF EAST TENNESSEE THIS
AFTERNOON AND EVENING.

ISOLATED STORMS COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN
THREAT BEING DAMAGING DOWNBURST WINDS IN EXCESS OF 45 MPH.  THE
STRONGEST STORMS MIGHT ALSO PRODUCE SMALL HAIL UP TO PENNY SIZE.
MOST STORMS WILL BE MOVING SOUTH OR SOUTHEAST AT 15 TO 20 MPH...
AND COULD BRING BRIEF VERY HEAVY RAINFALL AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL SETTLE ACROSS THE REGION ON SATURDAY...AND
COMBINE WITH A TROUGH OF LOW PRESSURE ALOFT...TO CREATE WIDESPREAD
SHOWERS AND THUNDERSTORMS INTO SATURDAY NIGHT.  THERE WILL BE A
BETTER CHANCE OF STRONG TO SEVERE STORMS ON SATURDAY...AS WESTERLY
WINDS ALOFT INCREASE AND THE ATMOSPHERE BECOMES MORE UNSTABLE.

THE MAIN THREATS WILL BE DAMAGING WINDS IN EXCESS OF 55 MPH...AND
HAIL UP TO NICKEL SIZE OR SLIGHTLY LARGER.  ON A POSITIVE NOTE...
SOME MUCH NEEDED RAINFALL SHOULD OCCUR ACROSS NEARLY ALL OF THE
REGION WITH THIS SYSTEM.

RAIN CHANCES ARE EXPECTED TO DIMINISH AS THIS COLD FRONT SETTLES
SOUTH AND EAST OF THE REGION BY LATE SUNDAY.  MOSTLY DRY WEATHER IS
EXPECTED FROM SUNDAY NIGHT INTO TUESDAY...THEN TYPICAL SUMMERTIME
RAIN CHANCES RETURN FOR MID TO LATE WEEK.

HAZARDOUS WEATHER IS NOT EXPECTED FROM SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SATURDAY.

TG

In the hours before

Special weather statement, Jul 21, 3:55 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT FRI JUL 21 2006

TNZ012-013-035-036-212130-
ANDERSON-CAMPBELL-MORGAN-SCOTT-
355 PM EDT FRI JUL 21 2006

...A STRONG THUNDERSTORM WILL AFFECT ANDERSON...CAMPBELL...MORGAN
AND SCOTT COUNTIES...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HUNTSVILLE....MOVING EAST AT
10 MPH.

PEOPLE IN EASTERN MORGAN...NORTHWESTERN ANDERSON...SOUTHEASTERN SCOTT
AND SOUTHWESTERN CAMPBELL COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS THUNDERSTORM. ANY
FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A
WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:06 PM EDTSevere Thunderstorm WarningMRXHamilton39 min
Jul 21, 4:15 PM EDTSevere Thunderstorm WarningMRXScott31 min
Jul 21, 4:30 PM EDTSevere Thunderstorm WarningMRXCampbell30 min
Jul 21, 4:57 PM EDTSevere Thunderstorm WarningMRXScott35 min
Jul 21, 5:31 PM EDTSevere Thunderstorm WarningMRXKnox44 min
Jul 21, 5:42 PM EDTSevere Thunderstorm WarningMRXGrainger, Union48 min
Jul 21, 6:29 PM EDTSevere Thunderstorm WarningMRXGrainger46 min
Jul 21, 6:57 PM EDTSevere Thunderstorm WarningMRXMorgan63 min
Jul 21, 7:01 PM EDTSevere Thunderstorm WarningMRXCocke44 min
Jul 21, 7:10 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea50 min
Jul 21, 7:40 PM EDTSevere Thunderstorm WarningMRXRoane65 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.